Nebraska, 2011Hail and Damaging Wind in Nebraska, August 6, 2011
August 6, 2011 · NWS LBF · 2 events in 2 counties and zones
Thunderstorms developed over north central Nebraska the evening of August 6th. One of these storms impacted portions of Wheeler county with heavy rain and large hail falling from it.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over north central Nebraska the evening of August 6th. One of these storms impacted portions of Wheeler county with heavy rain and large hail falling from it. Then during the overnight hours, more storms moved into the area bringing damaging winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 6, 2:21 AM CST, 9 minutes earlier.
Area forecast discussion, Aug 6, 2:21 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 AM CDT SAT AUG 6 2011
.SYNOPSIS...
STRONG SHORT WAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS CURRENTLY
WITH ASSOCIATED COLD FRONT MOVING SOUTHEAST...THE WESTERN EDGE OF
WHICH IS APPARENTLY CONVECTIVELY INFLUENCED BY MCS IN SOUTH DAKOTA
AND RAPIDLY PUSHING SOUTHWARD ACROSS NORTHERN NEBRASKA. CONVECTION
DEVELOPING IN NRN PORTION OF THE STATE BEHIND FRONT WHICH HAS A BORE
STRUCTURE DUE TO NEAR SFC STABLE LAYER. MID LEVEL LAPSE RATES STILL
DECENT ACROSS THE WRN PORTION OF THE STATE AS WELL AND 500M/1KM
WINDS HAVE INCREASED OVER THE LAST COUPLE HOURS.
&&
.SHORT TERM (TODAY THROUGH MONDAY)...
CONVECTION THIS MORNING SHOULD BE MAINTAINED THROUGH MID MORNING OR
SO AND NORTHEASTERN PORTION OF THE FCST AREA WATCHED FOR POTENTIAL
SVR TSRA. MESOANALYSIS INDICATING GOOD DOWNDRAFT POTENTIAL WHICH
HAS BEEN TRUE IN THE FSD AREA...THOUGH RADAR FINE LINES SUGGESTS
LOWER LEVEL MORE STABLE IN NORTH CENTRAL NEBRASKA AND WOULD
THEREFORE BE TOUGHER TO GET CONVECTIVE WIND TO THE SFC. WRN EDGE
OF FRONT DOES NOT HAVE AS MUCH SOUTHWARD PUSH AS WOULD BE EXPECTED
AS POTENT UPPER WAVE AND ASSOCIATED CONVECTION RACE EASTWARD. MUCH
DRIER AIR PROGGED BY THE MODELS TO PUSH IN BEHIND THE FRONT
TODAY...BUT AS WINDS SHIFT BACK TO EASTERLY THE LOW LEVEL MOISTURE
WILL RETURN QUICKLY. HIGHS TODAY WILL HAVE TO BE WATCHED IF
PRESSURE RISES CONTINUE TO ACCOMPANY THE FRONT AS CONVECTION
PUSHES EAST.
MODELS HAVE THEIR USUAL BIASES WITH RESPECT TO ULTIMATE PLACEMENT OF
THE FRONT BY EVENING...WITH THE NAM ACROSS NRN KS AND THE GFS IN SRN
NEBRASKA. REGARDLESS...WITH ENHANCED BAND OF WESTERLIES NOW SAGGED
INTO THE CENTRAL PLAINS WILL SEE QUICK MOVING SHORT WAVES MOVE
ACROSS THE AREA WITH LOW LEVEL JET DEVELOPING SOUTH OF FRONT IN
RESPONSE. ELEVATED INSTABILITY WILL REMAIN NORTH OF THE FRONT
ALLOWING FOR A GOOD SETUP FOR MCS DEVELOPMENT SOMEWHERE AND MODELS
HAVING DIFFERENCES WITH PLACEMENT AS EXPECTED. HAVE TRENDED TOWARD A
FRONTAL POSITION NEAR OR JUST SOUTH OF FCST AREA WHICH WILL KEEP
PRECIP CHCS GOING SUNDAY INTO MONDAY...ESPECIALLY IN THE OVERNIGHT
PERIODS AS LOW LEVEL JET DEVELOPS. TEMPS WILL BE HIGHLY DEPENDENT ON
ULTIMATE CONVECTIVE DEVELOPMENT...AS WELL AS REMNANT CLOUD REMAINS
ON SUNDAY AND MONDAY.
MORE POTENT COLD FRONT ARRIVES ON MONDAY AND WILL SERVE TO BRING
COLDER AND DRIER AIR INTO THE CENTRAL PLAINS...THOUGH THE ACTIVE
PATTERN WILL CONTINUE.
.LONG TERM (TUESDAY THROUGH FRIDAY)...
THOUGH MODELS HAVE THEIR DIFFERENCES THEY CONTINUE TO INDICATE THE
SRN PLAINS UPPER RIDGE WILL WEAKEN AND RETROGRADE WESTWARD TO A
POSITION IN THE GREAT BASIN REGION...THEN SLIDING EAST AGAIN TOWARD
THE END OF THE WEEK. THE NORTHERN EXTENT OF THE RIDGE THOUGH WILL
REMAIN ACTIVE AND WILL KEEP PRECIP CHANCES IN THE FCST. COOLER
TEMPS INTO MID WEEK THEN WARMING SLIGHTLY BY THE END OF THE
WEEK...THOUGH STILL BELOW AVE FOR THIS TIME OF YEAR.
&&
.AVIATION...
THE AREA OF STRONG CONVECTION ACROSS NRN NEB SHOULD CLEAR THE FCST
AREA BETWEEN 10Z AND 12Z AS IT IS MOVING EAST AT 35 MPH. THEREAFTER
VFR IS EXPECTED TODAY AS A COLD FRONT SWEEP THE FCST AREA THIS
MORNING THROUGH EARLY THIS AFTERNOON. ISOLATED STRONG OR SEVERE
STORMS COULD DEVELOP IN THE FAR EAST THIS AFTERNOON.
VFR IS EXPECTED TONIGHT AS STABLE HIGH PRESSURE BUILDS INTO NEBRASKA.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/EXTENDED...JWS
AVIATION...CDC
Hazardous weather outlook, Aug 5, 2:41 PM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT FRI AUG 5 2011
NEZ004>010-022>029-035>038-056>059-069>071-094-062045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT FRI AUG 5 2011 /241 PM MDT FRI AUG 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE THIS EVENING ACROSS NORTHWEST
NEBRASKA...MAINLY NORTH AND WEST OF A LINE FROM ANTIOCH TO
VALENTINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE COULD DEVELOP ALONG A COLD FRONT SATURDAY AFTERNOON. THE
AREA OF CONCERN IS GENERALLY ALONG AND EAST OF A LINE FROM
STOCKVILLE TO BROKEN BOW AND ONEILL.
CONDITIONS ARE EXPECTED TO BECOME FAVORABLE FOR ISOLATED TO
PERHAPS SCATTERED SEVERE THUNDERSTORMS SUNDAY AND MONDAY. LARGE
HAIL AND WIND DAMAGE ARE THE CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
ANY REPORTS OF RAINFALL OR SEVERE WEATHER WOULD BE APPRECIATED.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
BROOKS
In the hours before
Special weather statement, Aug 6, 1:27 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
127 AM MDT SAT AUG 6 2011
NEZ005-006-008-009-060900-
BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE-ROCK NE-
227 AM CDT SAT AUG 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...NORTHERN
ROCK...KEYA PAHA AND NORTHERN BROWN COUNTIES UNTIL 400 AM CDT...
AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPARKS TO SMITH
FALLS STATE PARK TO 9 MILES SOUTHEAST OF VALENTINE TO 5 MILES EAST OF
VALENTINE NATIONAL WILDLIFE REFUGE...AND MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH STRONGEST STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
RAINFALL RATES AROUND 2 INCHES PER HOUR WITH TOTAL RAINFALL UP TO 1
INCH IS EXPECTED AS THESE STORMS MOVE THROUGH.
THESE STORMS WILL BE NEAR...
WOOD LAKE AROUND 240 AM CDT.
HIGHWAY 12 MILE MARKER 30 AROUND 245 AM CDT.
NORTH RIVER TRAIL AROUND 255 AM CDT.
HIGHWAY 12 MILE MARKER 40 AND JOHNSTOWN AROUND 300 AM CDT.
BOBCAT STATE WILDLIFE MANAGEMENT AREA AND SPRINGVIEW AROUND 315 AM
CDT.
HIGHWAY 7 MILE MARKER 40...BURTON AND AINSWORTH AROUND 320 AM CDT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
CDC
Special weather statement, Aug 6, 2:24 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 AM CDT SAT AUG 6 2011
NEZ005-008>010-060945-
BROWN NE-EASTERN CHERRY NE-HOLT NE-ROCK NE-
324 AM CDT SAT AUG 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...ROCK...WESTERN
HOLT AND BROWN COUNTIES UNTIL 445 AM CDT...
AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
BURTON TO 7 MILES SOUTHWEST OF BOBCAT STATE WILDLIFE MANAGEMENT AREA
TO 6 MILES NORTH OF MOON LAKE...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
RAINFALL RATES AROUND 2 INCHES PER HOUR WITH TOTAL RAINFALL UP TO 1
INCH IS EXPECTED AS THESE STORMS MOVE THROUGH.
THESE STORMS WILL BE NEAR...
AINSWORTH AND HIGHWAY 7 MILE MARKER 40 AROUND 335 AM CDT.
HIGHWAY 7 MILE MARKER 30 AROUND 345 AM CDT.
LONG PINE AROUND 350 AM CDT.
BASSETT AROUND 355 AM CDT.
HIGHWAY 183 MILE MARKER 170 AND NEWPORT AROUND 415 AM CDT.
HIGHWAY 183 MILE MARKER 150...ROSE AND TWIN LAKES STATE WILDLIFE
MANAGEMENT AREA AROUND 425 AM CDT.
STUART AROUND 430 AM CDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
CDC
Thunderstorm Wind, Keya Paha
- When
- August 6, 2:30 AM CST
- Where
- Keya Paha County, 4.01 mi NNE of Springview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.870, -99.690
Thunderstorm winds were estimated between 50 m.p.h. and 60 m.p.h.
Hail, Wheeler
- When
- August 6, 6:10 PM CST
- Where
- Wheeler County, 11.83 mi E of Bartlett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.880, -98.320
In addition to quarter size hail, 2.25 inches of rain was recorded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 6 to 31, 201113 deaths · 345 injured · 7 events
- Hail and Damaging Winds in Missouri, August 6 to 8, 20111 death · $218,000 · 1 in hail · 34 events
- Hail and Damaging Winds in Iowa, August 6 to 7, 2011$728,000 · 1 in hail · 33 events
- Hail in Nebraska, August 6, 2011$1.3 million · 2 in hail · 5 events
- Heat in Missouri, August 6 to 7, 201110 injured · 22 events
- Flash Flood in North Dakota, August 6, 2011$1.0 million · 1 event
- Flash Flood in West Virginia, August 6 to 7, 2011$950,000 · 1 event
- Damaging Wind and Lightning Strike in Virginia, August 6, 2011$275,000 · 54 kt wind · 3 events
- Wildfire in Texas, August 6, 2011$300,000 · 1 event
- Tornado and Flash Flooding in North Carolina, August 6, 2011$150,000 · EF0 · 8 events
- Hail and Damaging Winds in Illinois, August 6 to 7, 2011$75,000 · 61 kt wind · 4 events
- Wildfire in California, August 6 to 7, 20114 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333016, 333014.